Alert archive / Virginia / Freeze Warnings in 2020

Freeze Warning 12, NWS Blacksburg, VA

November 1, 202020 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this freeze warning at Nov 1, 2020, 3:33 AM EST for 20 counties in Virginia; 6 counties in North Carolina. It took effect at Nov 2, 2020, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2020, 3:33 AM EST (08:33 UTC)
In effect from
Nov 2, 2020, 1:00 AM EST
Expired
Nov 2, 2020, 8:57 AM EST
In force
8 hr
Issued by
NWS Blacksburg, VA
All 26 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Nov 1, 1:57 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 1, 1:57 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
157 AM EDT Sun Nov 1 2020

.SYNOPSIS...
An intense cold front will cross the area on Sunday after high
pressure moves offshore tonight. Showers are expected along the
front then following the front a noticable increase in the winds
with colder air streaming into the region. Dry weather is expected
Monday through Wednesday with moderating temperatures.

&&

.NEAR TERM /THROUGH TODAY/...
As of 650 PM EDT Saturday...

Near term forecast on track with expected clouds to increase
after midnight. A change in the forecast for later Sunday-Monday
morning based on latest model trends is to put a high wind watch
up for the NC mountains to the southern Blue Ridge in VA to
Floyd County. Strongest winds and cold advection with 6-10
mb/pressure rises and 50-60kt 8h jet will impact the area around
or shortly after sunset Sunday, lasting til dawn Monday.

More wind headlines if necessary (advisory/warning) will be
coordinated on the overnight shift tonight.

Previous discussion from early this afternoon...

Big push of colder air comes into the central Appalachians and Mid
Atlantic region late Sunday afternoon through Sunday evening. Closed
upper low tracking into the eastern Great Lakes will lower 500 mb
heights and drop 850MB temperatures into the -5 to to -10 range by
midnight with strong cold air advection.

Surface high pressure that was over Pennsylvania this afternoon will
move offshore allowing for enough low level moisture along the east
slopes of the central and southern Appalachians that weak upslope
flow below 850MB will fill clouds back in overnight. Depth of
moisture becomes deep enough for rain early Sunday morning along the
southern Blue Ridge.

Sunday a strong surface cold front will cross through the Mid
Atlantic region with good pressure rises and a strengthening
northwest low level jet behind the front on Sunday afternoon.
Upslope clouds will develop along the western slopes of the central
Appalachians behind the front on Sunday afternoon. This will also
lead to falling temperatures over the mountains in the mid to late
afternoon.

Winds will be breezy from the southwest ahead of the front on
Sunday but post frontal winds look to meet advisory criteria,
especially at higher elevations Sunday night.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

Short term portion of the forecast walks us out of the fall season
and into a tease of winter weather. Sunday night, a cold front
passing through the area will bring strong NW flow, producing
favorable upslope conditions along western Greenbrier. Not much has
changed from the previous forecast for snowfall amounts along the
western slopes. Pops were nudged slightly for areas around Bluefield
and south into Watauga as low level moisture looks favorable based
on model soundings there to provide enough snowfall to get just a
bit more of a trace in higher elevations (excluding Mt.Rodgers where
amounts should be able to more easily accumulate). Areas in western
Greenbrier could see amounts around 2" with locally higher up to
potentially 3".

As per the NW flow, gusty wind conditions look to persist over
Sunday night with 850 winds nearing 60kts. This should convert to
gusts along higher terrain nearing 50 mph. Downsloping should carry
these stronger winds (though not as strong) down into the foothills
and Roanoke Valley.

Next work week sees high pressure settle over the region, bringing
calmer conditions through the remainder of the short term forecast.

Sunday night will one of our coldest nights yet this season, with
areas west of the Blue Ridge in the 20s, and east of the Blue Ridge
lows nearing freezing. Monday won't see a significant warm up, with
highs in the 40s and low 50s. Monday night will be cold once again,
just a few degrees warmer than the night before. With high pressure
settling over the region, temperatures should continue to gradually
recover for Tuesday.

Forecast confidence is moderate for Sunday night into Monday
morning, then high through the remainder of the period.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 200 PM EDT Saturday...

High pressure that starts to settle over the region at the start of
the work week remains in place into the start of next weekend with
no fronts and generally zonal upper flow. This will equate to calm,
warming weather through the week as temperatures gradually recover
from the cool down this weekend. Temperatures will eventually climb
to above average in the 60s by the end of the work week.

Forecast confidence is high.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 150 PM EDT Sunday...

Low clouds are already on the increase from the south/southwest
as moisture streams northeast in advance of a deep upper trough
approaching from the west with an associated cold front.
Ceilings will quickly lower from southwest to northeast and
should be MVFR (if not already) across the entire CWA by 08Z-
10Z. Light rain is expected to begin by daybreak as well as
isentropic lift becomes fairly significant over the shallow
layer of residual cool air with ample moisture influx in the
boundary layer. Ceilings will drop into the IFR range for most
stations during the rain period, with isolated high end LIFR
possible. However, with this situation, thinking that IFR will
generally be the worst of it.

By early afternoon, the strong cold front will arrive from the
west moving the rain area quickly to the east as gusty west
winds envelope the region during the afternoon/evening. Winds
should be WSW-WNW initially at speeds of 10-15kts with gusts of
20-25kts with the potential to increase during the evening and
overnight hours on the order of 20kts gusting to 30-35kts,
especially along and west of the Blue Ridge. Expect ROA and BLF
will see some of the worst of the winds during this time frame.
Some MVFR visibilities will be possible in the low clouds, light
rain, and possibly drizzle at times with about a 6-hour window
for this pattern to occur, mainly morning hours.

Overnight, typical upslope flow pattern evolves with clouds and
perhaps later some rain/snow showers in the western mountains
and conditions becoming VFR across the Piedmont. Will continue
to hold onto MVFR or worse ceilings across the west through the
remainder of the TAF valid period.

/Confidence in Forecast Parameters/
Ceilings - Moderate to High,
Visibilities - Moderate to High,
Winds - Moderate to High.

.Extended Aviation Discussion...

Strong upslope with brisk northwest winds will continue across
the mountains into Monday morning, and there will be reasonably
favorable low-level forcing on the western slopes for snow
showers which will reduce the visibility at times from BLF-LWB
and points north into the WV mountains.

High pressure will settle across the region for Tuesday and into
the middle of the week with lighter winds, VFR conditions and
moderating temperatures.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Watch from this afternoon through Monday morning for
     VAZ015>017.
NC...High Wind Watch from this afternoon through Monday morning for
     NCZ001-002-018.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...RAB
Hazardous weather outlook, Oct 31, 7:36 PM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
736 PM EDT Sat Oct 31 2020

NCZ003>006-019-020-VAZ032>035-043>047-058-059-012345-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
736 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds are expected Sunday night and Monday.

The potential for frost and freezing temperatures will become more
prevalent Sunday night, and again Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-WVZ042>044-507-012345-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
736 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds may gust over 45 mph late Sunday afternoon through
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022>024-012345-
Roanoke-Botetourt-Rockbridge-
736 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds are expected late Sunday afternoon into
Monday morning.

The potential for frost and freezing temperatures can be expected
Sunday night, and possibly Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ508-012345-
Western Greenbrier-
736 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwest winds are also expected Sunday afternoon into
early Monday. Snowfall up to 2 to 3 inches may occur Sunday night
into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-012345-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
736 PM EDT Sat Oct 31 2020

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:33 AM ESTWind AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more32 hr

Nearby

Freeze Warnings in Virginia, 2020Freeze Warnings in North Carolina, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.